Vermont, 2020

Winter Storm and Winter Weather in Vermont, April 9 to 10, 2020

April 9 to 10, 2020 · NWS BTV · 5 events in 5 counties and zones

A storm system in the Central Plains on April 8th moved across NY and VT during April 9th then a secondary system developed off the Maine coast and intensified on the evening of April 9th continuing into April 10th. Rain primarily fell during April 9th until after passage of the first low in the afternoon, then changed to a wet snow, mainly at elevations above 1000-1500 feet and continued…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system in the Central Plains on April 8th moved across NY and VT during April 9th then a secondary system developed off the Maine coast and intensified on the evening of April 9th continuing into April 10th.

Rain primarily fell during April 9th until after passage of the first low in the afternoon, then changed to a wet snow, mainly at elevations above 1000-1500 feet and continued through April 10th. The higher terrain of Essex county Vermont received more than 6 inches with localized up to a foot or more.

Weighted tree limbs caused localized downed power lines and outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 9, 2:28 PM EST, 32 minutes earlier.

Area forecast discussion, Apr 9, 2:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
328 PM EDT Thu Apr 9 2020

.SYNOPSIS...
Rainfall will continue to gradually change to a rain/snow mix
in valley locations and wet snow at higher elevations late this
afternoon and continue into Friday. Convective snow showers are
possible Friday between 10 AM and 8 PM with brief reductions in
visibility possible. Significant snowfall accumulations are
expected for the higher elevations of northern Vermont,
especially the Northeast Kingdom, where 6 inches or more of
wet snowfall is possible. Isolated to scattered power outages
are possible for these areas. Any lingering rain and snow
showers will taper off by Saturday, with temperatures gradually
moderating into early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 323 PM EDT Thursday...Going forecast remains well on track this
afternoon as low pressure begins to move eastward towards the Maine
coastline tonight. Mainly rain showers at this hour with a mix of
rain/snow mixing in between 1000-2000ft and all snow across the
highest elevations. No significant changes were made to the forecast
with Winter Weather Warning remaining in place across Essex Co, VT
and Advisories for portions of northeastern VT and northern
Adirondacks in effect as well. Continue to look at 6 to 10" across
the higher elevations of northern New York & Vermont, especially
across the Northeast Kingdom. For locations between 1000-2000ft 2-6
inches are likely with only a dusting for valley locations outside
the Champlain Valley. Isolated to scattered power outages remain
possible due to snow loading on trees, mainly across the Northeast
Kingdom of VT.

The main precipitation shield will move out of the area over the
next several hours, with the main front beginning to cross into the
Champlain Valley in the next hour or so. Radar and satellite imagery
show back edge already beginning to push through our western New
York zones. Guidance still indicates that rainfall should transition
to all snow for the Northeast Kingdom by 4 PM. Temperatures across
NEK are between 34-37 degrees so won't take much for diabatic
cooling to turn rain into snow. Overnight, clouds will remain with
on-going snow showers therefore expecting temperatures to remain in
the low to mid 30s. A few pockets of black ice may be possible
tonight in areas that received rain today, especially across
portions of eastern Vermont, but impacts are expected to be minimal
given good mixing behind front (west/northwest winds 25-30mph
areawide) which should help dry out wet surfaces. The greatest
potential exists on untreated surfaces that experience ponding of
water.

As the front begins to move eastward our focus than turns to the
wrap around moisture and upslope and convective snow showers
persisting through the afternoon hours on Friday. Soundings show
good support for convective rain/snow showers, with convective
depths between 6000-7000 ft. Upstream radar/satellite imagery over
Michigan this afternoon tells the story for us tomorrow. Snow squall
parameter shows potential for semi-organized, squall-like features,
but marginal boundary layer temperatures in the upper 30s to low 40s
(and warm pavement temps) may help mitigate hazardous impacts. The
main concern for these showers will be briefly reduced visibilities
less than 1 mile. Timing of these showers will be between 10AM and
8Pm, after which instability wanes and inverted trough moves south
of the region. The focus will then return to upslope snow showers as
Froude numbers remain critically around 1.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 323 PM EDT Thursday...Northwest flow aloft will exist over the
area Friday night into Saturday. This will allow for additional
upslope precipitation, especially Friday night. There will be
additional light snow accumulations in the mountains with some light
rain or snow showers in the lower elevations. Low temperatures will
generally be in the mid 20s to lower 30s. By Saturday afternoon the
flow aloft begins to back to the west and drier air moves in to
allow for any lingering mountain showers to come to an end later in
the day. Highs on Saturday will be in the 40s. Clearing skies with
no precipitation is expected for Saturday night with lows once again
in the mid 20s to lower 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 323 PM EDT Thursday...On Sunday, a warm southerly flow will
build into the region as we are squeezed between a deepening low
pressure system over the Plains and high pressure over the western
Atlantic. This setup will facilitate low-level moisture transport
all the way from the Gulf of Mexico, so while temperatures will
reach into the 50s in most spots, skies will be mostly cloudy as the
warmer air rides on top of our seasonably cold air mass. Any larger
breaks in the clouds during the afternoon will make for rather nice,
albeit breezy, conditions. Some light rain chances were introduced
in a finger across the St. Lawrence Valley and then expanding
eastward into the Adirondacks and parts of northern Vermont during
this time frame, but better chances of rain overspread the area
Sunday night. During the night, southerly winds and ample cloud
cover will persist as temperatures warm aloft, so little cooling is
expected.

Monday morning temperatures will quickly rise as the aforementioned
low pressure area to our west deepens rapidly across the eastern
Great Lakes as it moves northward. Simultaneously, good upper level
divergence moves over our area as a 500 mb low digs southeastward to
the west of the surface low, supporting further strengthening of the
storm. This will result in another dynamic storm for our area, but
this time we are in the warm sector. Exactly how warm is uncertain,
with the ECMWF being the warmest model guidance and Canadian the
coolest. Based on a consensus of 850 mb temperatures, it will be a
very warm day, even with a surface inversion. That inversion should
keep the strongest winds from reaching the ground, except in any
gusty showers. There is a chance of thunderstorms, highest in the
Champlain Valley, as there will be small a window for some CAPE to
develop ahead of the cold front. The front appears to blast through
our region during afternoon hours. Strongest winds, gusting
potentially as high as 40 MPH in the St. Lawrence Valley, appear to
linger through the evening as southwest winds buffet the region as
the low approaches James Bay.

After Monday, no hazardous weather is currently expected for the
next three days. Wrap-around cyclonic flow is expected on Tuesday as
the potent low pressure area to our north weakens and finally heads
all the way to the Arctic. Cold air advection is fairly weak as our
flow remains more westerly than northerly. This means temperatures,
while a few degrees below normal, won't be too chilly. A mostly
strong westerly flow continues on Wednesday with similar
temperatures. The pressure gradient relaxes Wednesday night with a
trend towards clearing skies. Then on Thursday, there are some
indications of a weak trough of low pressure to quickly scoot
through eastern US, with a lot of variations on the latitude of this
trough. Lows during this period will be mostly seasonable in the 25
to 35 degree range, with highs mainly in the 40s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Unsettled weather will continue through the
period. First wave of widespread precipitation will be exiting
the area by 22z and expecting MVFR/VFR visibilities during this
time period. Ceilings will continue to range in the LIFR to MVFR
categories through 00z. Conditions will improve with ceilings in
the 1000 to 3000 foot range during the overnight hours with
mainly scattered showers. After 14z however...the areal coverage
of showers will increase significantly and will be rather
widespread for the remainder of the period. Visibilities will
lower into the MVFR category with the potential for brief
periods of IFR. Ceilings will generally be in the MVFR category
when the precipitation will be occurring. Watch for noticeable
wind shifts through the period with south to southeast winds
early...then shifting to the west and northwest after 21z and
becoming gusty with gusts in the 15 to 30 knot range, especially
after 12z.

Outlook...

Friday: Mainly MVFR and IFR, with areas VFR possible. Likely
SHRA, Likely SHSN.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHSN,
Chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Chance RA.
Monday: Mainly MVFR, with local VFR possible. Definite RA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 8 PM EDT Friday for VTZ003-006-
     007-016.
     Winter Storm Warning until 8 PM EDT Friday for VTZ004.
NY...Winter Weather Advisory until 2 PM EDT Friday for NYZ029>031.

&&

SYNOPSIS...Duell/LaRocca
NEAR TERM...LaRocca
SHORT TERM...Evenson
LONG TERM...Kutikoff
AVIATION...Evenson
Hazardous weather outlook, Apr 9, 2:14 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 PM EDT Thu Apr 9 2020

NYZ029>031-101915-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
314 PM EDT Thu Apr 9 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Widespread convective snow showers are likely Friday afternoon.
These snow showers are likely Friday afternoon between 10 AM to 8 PM
before transitioning to lingering upslope snow showers overnight
Friday. Motorists should use caution as these snow showers may
briefly reduce visibility below one mile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-101915-
Essex-
314 PM EDT Thu Apr 9 2020

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Widespread convective snow showers are likely Friday afternoon.
These snow showers are likely Friday afternoon between 10 AM to 8 PM
before transitioning to lingering upslope snow showers overnight
Friday. Motorists should use caution as these snow showers may
briefly reduce visibility below one mile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-006-007-016-101915-
Orleans-Lamoille-Caledonia-Eastern Franklin-
314 PM EDT Thu Apr 9 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Widespread convective snow showers are likely Friday afternoon.
These snow showers are likely Friday afternoon between 10 AM to 8 PM
before transitioning to lingering upslope snow showers overnight
Friday. Motorists should use caution as these snow showers may
briefly reduce visibility below one mile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ017>019-101915-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
314 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

A front will bring rain transitioning to snow today. Snow
accumulations will be highly dependent on elevation, with areas below
1500 ft seeing under 2 inches and areas above 1500 ft seeing 2 to 6
inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread convective snow showers are likely Friday afternoon.
These snow showers are likely Friday afternoon between 10 AM to 8 PM
before transitioning to lingering upslope snow showers overnight
Friday. Motorists should use caution as these snow showers may
briefly reduce visibility below one mile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-034-035-087-VTZ001-002-005-008>012-101915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Washington-Western Addison-
Orange-Western Rutland-Windsor-
314 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread convective snow showers are likely Friday afternoon.
These snow showers are likely Friday afternoon between 10 AM to 8 PM
before transitioning to lingering upslope snow showers overnight
Friday. Motorists should use caution as these snow showers may
briefly reduce visibility below one mile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 2:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
349 PM EDT Thu Apr 9 2020

VTZ002-003-005>010-016>018-092030-
Western Franklin-Caledonia-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern
Franklin-Orleans-Eastern Addison-Lamoille-Orange-
349 PM EDT Thu Apr 9 2020

...A LINE OF SHOWERS WILL AFFECT LAMOILLE...WESTERN CALEDONIA...NORTH
CENTRAL ORANGE...WESTERN ORLEANS...NORTHEASTERN ADDISON...
CHITTENDEN...WASHINGTON AND CENTRAL FRANKLIN COUNTIES...

At 347 PM EDT, radar indicated scattered showers located along a
line extending from Fairfield to near Lincoln. Movement was east at
35 mph.

Reports of pea size hail has been observed with some of these
showers. Pea size hail is possible with these showers.

Locations impacted include...
Essex Junction, Barre, Burlington International Airport, Montpelier,
Vergennes, Middlebury, South Burlington, Morrisville, Enosburg Falls,
Jay, Cambridge, Waterbury Village, Montgomery Center, Westford, Essex
Junction Village, Worcester, Middlesex, Sheldon, Waterville and
Morrisville Village.

LAT...LON 4500 7231 4414 7248 4399 7328 4436 7325
      4455 7314 4491 7298 4501 7242
TIME...MOT...LOC 1947Z 256DEG 30KT 4479 7293 4412 7300

Haynes

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Essex

When
April 9, 3:00 PM EST to April 10, 8:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches in the valley locations with locally 12 inches or more in hilly terrain above 1500 feet.

Winter Weather, Caledonia

When
April 9, 4:00 PM EST to April 10, 7:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Rain changed to snow initially at elevations above 1500 feet during the early evening and eventually accumulating on the valley floors early on April 10th. Snowfall amounts ranged from less than 2 inches on the valley floor to up to 6 inches at elevations above 2000 feet.

Winter Weather, Orleans

When
April 9, 4:00 PM EST to April 10, 7:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Rain changed to snow initially at elevations above 1500 feet during the early evening and eventually accumulating on the valley floors early on April 10th. Snowfall amounts ranged from less than 2 inches on the valley floor to up to 6 inches at elevations above 2000 feet.

Winter Weather, Washington

When
April 9, 4:00 PM EST to April 10, 6:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Rain changed to snow initially at elevations above 1500 feet during the early evening and eventually accumulating on the valley floors early on April 10th. Snowfall amounts ranged from less than 1 inch on the valley floor to up to 3 inches at elevations above 2000 feet.

Winter Weather, Lamoille

When
April 9, 4:00 PM EST to April 10, 6:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Rain changed to snow initially at elevations above 1500 feet during the early evening and eventually accumulating on the valley floors early on April 10th. Snowfall amounts ranged from less than 1 inch on the valley floor to up to 5 inches at elevations above 2000 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875561, 875562, 875563, 875564, 875565.